Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Gaylord, MI

July 21, 2002Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 2002, 3:11 PM EDT for Alpena County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2002, 3:11 PM EDT (19:11 UTC)
Expired
Jul 21, 2002, 3:45 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WUUS53 KAPX 211911
SVRAPN
MIC007-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHEAST LOWER MICHIGAN

* UNTIL 345 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF FLETCHER POND...OR ABOUT 10
  MILES SOUTHWEST OF LACHINE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  SPRATT...7 MILES SOUTH OF LACHINE AROUND 320 PM EDT
  THE TOWN OF HUBBARD LAKE AROUND 340 PM EDT
  DEVILS LAKE AROUND 345 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:30 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 11:30 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT SUN JUL 21 2002

CORE OF MCS HAS EXITED THE REGION...LEAVING ONLY LINGERING SHOWERS
ACROSS S/E COUNTIES OF THE FORECAST AREA. MEANWHILE...A SMALL BUT
INTENSIFYING CLUSTER OF THUNDERSTORMS WAS NOTED OVER NORTHERN LAKE
MICHIGAN.

DESPITE PASSAGE OF WARM FRONT...MCS HAS TEMPORARILY COOLED/
STABILIZED ENVIRONMENT OVER FORECAST AREA...BUT STILL EXPECT
AIRMASS TO RECOVER IN SW FLOW REGIME THIS AFTERNOON. THUS...
CONTINUED EARLIER TEMPERATURE FORECASTS...WITH HEAT INDICES
APPROACHING ADVISORY CRITERIA (105F) ACROSS THE SOUTHERN HALF OF
NORTHERN LOWER MI.

INCLUDED SCATTERED THUNDERSTORMS IN ALL AREAS THIS AFTERNOON...
AS NORTHERN LAKE MICHIGAN THUNDERSTORMS WILL PUSH ONSHORE
AND ADDITIONAL THUNDERSTORMS SHOULD DEVELOP WHERE MCS OUTFLOW
BOUNDARY PROVIDES FORCING MECHANISM IN VERY UNSTABLE ENVIRONMENT.
HOWEVER...700 MB TEMPS ARE FORECAST TO INCREASE TO +11C TO +12C
TODAY...PERHAPS LIMITING THUNDERSTORM COVERAGE. IN FACT...THERE
COULD BE A PERIOD WITH LITTLE OR NO CONVECTION DURING THE LATE
AFTERNOON/EARLY EVENING.

MEANWHILE...UPSTREAM CONVECTION NOTED IN MN SHOULD EXPAND TOWARD THE
E/NE IN HEIGHT FALL REGIME/AHEAD OF ASSOCIATED SURFACE COLD FRONT...
IN ADVANCE OF UPPER TROUGH DIGGING TOWARD THE NORTHERN PLAINS...AND
THIS CONVECTION WILL PUSH TO A POSITION JUST N/NW OF THE EASTERN UP
BY 0Z THIS EVENING.

CONTINUED TO MENTION HEAVY RAIN POTENTIAL AS PWATS REMAIN AROUND 2
INCHES TODAY.

.APX...NONE.

ROWLEY

In the hours before

Local storm report, Jul 21, 12:46 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1246 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    CHARLEVOIX                MI   WIND DAMAGE
07/21/02   CHARLEVOIX                     NUMEROUS 12-15 INCH
                                          DIAMETER TREES DOWN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:00 AM EDTSpecial Marine WarningAPX90 min
Jul 21, 6:00 AM EDTSpecial Marine WarningAPX90 min
Jul 21, 6:00 AM EDTSpecial Marine WarningAPX90 min
Jul 21, 6:29 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Leelanau31 min
Jul 21, 7:54 AM EDTSevere Thunderstorm WarningAPXKalkaska51 min
Jul 21, 8:55 AM EDTSpecial Marine WarningAPX65 min
Jul 21, 8:55 AM EDTSpecial Marine WarningAPX65 min
Jul 21, 12:58 PM EDTSpecial Marine WarningAPX22 min
Jul 21, 7:33 PM EDTSpecial Marine WarningAPX87 min
Jul 21, 7:33 PM EDTSpecial Marine WarningAPX87 min
Jul 21, 7:39 PM EDTSevere Thunderstorm WarningAPXMackinac51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.